Peripheral neuropathy

  • 1 reply
  • 35 subscribers
  • 272 views

Hi 

I’ve just had on infusion 10/15 currently on Pacilitaxel previously EC. I’ve started to notice tingling and numbness in toes and fingers. I’m scared that this will get worse and be permanent. Is there anything I can do to stop the progression? Are there vitamin supplements which will help? 

thank you

  • Hi Flora Chloris

    Thanks for getting in touch and welcome to our online community. My name is Sherrye and I’m one of the Cancer Information Nurse Specialists on the Macmillan Support Line.

    I can see you’ve joined three of our online community forums, I hope you are finding them helpful and supportive.

    I’m sorry to hear you’ve started to experience tingling and numbness in your toes and fingers following your 10th cycle of Paclitaxel.

    At Macmillan Cancer Support with any new or worsening symptoms we’d always encourage you to report this to your medical team for assessment and monitoring.

    Peripheral neuropathy is a common side effect of Paclitaxel and can cause numbness, tingling or pain in the hands and feet, which can gradually get worse. Once treatment has finished it usually improves and goes away in time, however for some people it can become permanent.

    Having a chat with your consultant or clinical nurse specialist about this will be a good next step as you may need your Paclitaxel dose reduced for the last 5 cycles of treatment, this can help prevent the peripheral neuropathy getting worse.

    There are ways to help with the pain caused by peripheral neuropathy, your consultant may decide to prescribe medication or recommend using transcutaneous electrical nerve stimulation (TENS).

    There may be vitamin supplements that can help you, but it would be best to discuss this with your medical team first as some supplements can affect the way chemotherapy drugs work.

    At Macmillan Cancer Support we don’t have access to any of the NHS systems or anyone’s medical records so we are unable to comment on which supplements would be safe for you to use at this time.

    While experiencing peripheral neuropathy it’s important to protect your hands and feet as much as possible, try your best to:

    -Keep them warm by wearing gloves and socks in cold weather.

    -Wear gloves when doing jobs such as washing up or gardening.

    -Ensure your shoes are well fitting.

    -Avoid being barefoot when walking around.

    -Check the bottoms of your feel regularly for sore or broken areas.

     

    You may find it helpful to access The Foundation for Peripheral Neuropathy website, they have lots of patient resources and support groups.

     

    I hope this information helps. Please feel free to get back in touch if you want more information or support.

    Best wishes,

    Sherrye H,

    Cancer Information Nurse Specialist 

    You can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm), send us an email or contact us through webchat.

    Ref SH/KS